Iowa, 2013

Lightning Strike in Iowa, October 3, 2013

October 3, 2013 · NWS DMX · 1 event in 1 county or zone

Thunderstorms developed across Iowa during the predawn and morning hours of the 3rd. Lightning from one storm stuck the main lodge of the Honey Creek Resort at Rathbun Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms developed across Iowa during the predawn and morning hours of the 3rd. Lightning from one storm stuck the main lodge of the Honey Creek Resort at Rathbun Lake. There was structural and electrical damage reported from the lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 3, 6:16 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 3, 6:16 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
716 AM CDT THU OCT 3 2013

.UPDATE...
ISSUED AT 716 AM CDT THU OCT 3 2013

HAVE UPDATED THE FORECAST TO REFLECT LATEST RADAR TRENDS...WITH
ACTIVITY MOVING INTO CENTRAL IOWA A BIT FASTER THAN PREVIOUSLY
EXPECTED. COULD ALSO SEE A BREAK IN THE ACTIVITY AFTER THIS
MORNINGS ACTIVITY HEADS OUT BEFORE THE NEXT ROUND DEVELOPS TOWARD
MID/LATE AFTERNOON INTO THE EVENING. HAVE TRIED TO REFLECT THIS
TREND IN THE WX/POP GRIDS AS WELL.

&&

.SHORT TERM.../TODAY /...
ISSUED AT 311 AM CDT THU OCT 3 2013

FOCUS TODAY WILL BE ON CHANCES FOR PRECIPITATION...WITH SITUATION A
LITTLE TRICKY DEALING WITH CURRENT CONVECTIVE TRENDS AND HOW IT
AFFECTS REDEVELOPMENT LATER. CWA CURRENTLY IN AREA OF STRONG
MOISTURE TRANSPORT ORIENTED FROM SOUTHWEST TO NORTHEAST ALOFT.
MUCAPE QUITE WEAK...WITH LITTLE SHEAR SO MAINLY SCATTERED WEAK
ACTIVITY EXPECTED THROUGH THE NEXT FEW HOURS. UPPER LEVEL ENERGY
EJECTING OUT AHEAD OF THE PARENT TROUGH  OVER THE DESERT SOUTHWEST
WILL LIFT THROUGH THE CWA BY LATE MORNING INTO THE EARLY AFTERNOON
HOURS. THEREFORE EXPECT MORE SCATTERED ACTIVITY LINGERING ACROSS
MUCH OF THE NORTHWESTERN TWO-THIRDS OF THE CWA THROUGH THE EARLY/MID
MORNING HOURS AS THE LLJ REMAINS ORIENTED INTO THE STATE. AS THE
ENERGY ALOFT LIFTS THROUGH THE CWA...THETA-E ADVECTION INCREASES
ACROSS THE WESTERN/CENTRAL CWA.

CURRENTLY AREA OF CONVECTION THAT HAS BEEN STEADILY PUSHING
SOUTH/SOUTHEAST ACROSS EASTERN NE AND DIMINISHING SOME...SHOULD
SLOWLY MIGRATE EAST/NORTHEASTWARD AS THE UPPER LEVEL ENERGY NEARS
THE STATE TOWARD THE EARLY/MID MORNING HOURS. OVERALL TREND IS FOR
THIS AREA OF CONVECTION TO EXPAND AS IT MOVES THROUGH THE CWA TOWARD
MID/LATE DAY. EXTENSIVE CLOUD SHIELD ACROSS MUCH OF THE AREA
ALREADY...WITH IT EXPECTED TO EXPAND AND REMAIN THROUGH MUCH OF THE
DAY WHICH WILL KEEP TEMPS FROM RISING TOO MUCH ESPECIALLY ACROSS THE
NORTH WHERE CLOUDS EXPECTED TO BE THICKEST. MAY SEE SOME INITIAL
PEAKS OF SUN THIS MORNING ACROSS THE SOUTHERN/SOUTHEASTERN CWA...SO
HAVE WARMEST TEMPS IN THAT AREA WITH MID 70S TO MID 80S EXPECTED FOR
HIGHS. MAJORITY OF ACTIVITY EXPECTED TO BE ELEVATED TODAY WITH
STRONGER CAP IN PLACE AND EXTENSIVE CLOUD COVER TO LIMIT DAYTIME
HEATING. DEEP LAYER SHEAR WEAKER THIS MORNING AND INCREASING ACROSS
THE AREA THIS AFTERNOON...SO STRONGER STORMS TOWARD MID/LATE DAY MAY
YIELD AN ISOLATED HAIL THREAT THIS AFTERNOON.

.LONG TERM.../TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 311 AM CDT THU OCT 3 2013

THE UPPER LEVEL SYSTEM THAT WILL IMPACT THE STATE THROUGH THE
WEEKEND IS NOW OVER OREGON AND IDAHO. AS EXPECTED THE PAST SEVERAL
NIGHTS...THE TREND HAS BEEN TOWARDS A SLOWER SOLUTION ON THE
ARRIVAL OF THE UPPER LOW AND ASSOCIATED SFC FEATURES. THE NAM
REMAINS THE FAST OUTLIER AND HAVE USED A GFS/ECMWF COMPROMISE
THROUGH SATURDAY.

THUNDERSTORM CHANCES WILL CONTINUE TONIGHT AND INCREASE AS THE LOW
LEVEL JET VEERS INTO THE STATE PUSHING ADDITIONAL STRONG THETA-E
ADVECTION INTO THE STATE. THE THREAT FOR SEVERE WEATHER WILL
MAINTAIN THROUGH AT LEAST 06Z AND POSSIBLY LONGER AS A PLUME OF
1000 TO 2000 J/KG MUCAPES LIFT THROUGH CENTRAL AND SOUTHWEST IOWA.
CONDITIONS WILL REMAIN FAVORABLE FOR A FEW SUPERCELLS TO DEVELOP
IN THE VICINITY OF THE BOUNDARY. THIS WOULD POSE A LARGE HAIL AND
DAMAGING WIND THREAT. THE POTENTIAL FOR AN ISOLATED TORNADO REMAINS
AS WELL WITH LOW LEVEL SRH VALUES NEAR 200. IN ADDITION...THERE IS
THERE ALSO IS THE POTENTIAL FOR AN AREA OF HEAVY RAIN TO DEVELOP WITH
STORM MOTIONS NEARLY PARALLEL TO THE SFC BOUNDARY AND A DEEP AND
UNSEASONABLY MOIST AIR MASS IN PLACE.

THE WARM FRONTAL BOUNDARY SHOULD CONTINUE TO LIFT NORTH WITH MUCH
OF THE STATE WITHIN THE WARM SECTOR ON FRIDAY. MUCH OF THE DAY
VERY WELL MAY BE DRY MOST LOCATIONS WITH A CAP IN PLACE NEAR 850
MB. THE EXCEPTION WOULD BE OVER THE FAR NORTH WHICH WOULD BE IN
THE VICINITY OF THE WARM FRONT. PRECIPITATION CHANCES WILL BE
GREATEST OVER THE NORTH FRIDAY AFTERNOON THEN THE ENTIRE AREA
FRIDAY EVENING AS THE BOUNDARY PASSES THROUGH. THE CONVECTION NEAR
THE WARM FRONT AND JUST EAST OF THE SFC LOW WOULD HAVE INCREASING
DIRECTIONAL AND SPEED SHEAR THROUGH THE DAY AND WOULD BE A FAVORED
AREA FOR SUPERCELL DEVELOPMENT BY MID AFTERNOON OVER NORTHERN
IOWA. AGAIN LOW LEVEL SRH VALUES OF 200-400 ARE POSSIBLE AND WOULD
BE FAVORABLE FOR TORNADIC DEVELOPMENT AS WELL ASSUMING STORMS ARE
ABLE TO BECOME ESTABLISHED. A VERY LARGE HAIL AND DAMAGING WIND
THREAT WILL ALSO BE POSSIBLE. THE SECOND LINE OF STORMS ASSOCIATED
WITH THE COLD FRONT WILL HAVE A WIND AND HAIL THREAT AS WELL. A
FEW LOW LEVEL MESO VORTICES WOULD BE POSSIBLE WITH THIS LINE BUT
AT THIS TIME IT APPEARS IT WOULD BE A FOCUSED WIND THREAT AS
OPPOSED TO QLCS TORNADO THREAT. THIS SECOND LINE OF STORMS WOULD
BE FAST MOVING AT 40 TO 50 KTS.

STORM CHANCES WILL DIMINISH THROUGH THE DAY ON SATURDAY AS THE DRY
SLOT MOVES OVERHEAD AND THE COLDER AIR RUSHES INTO THE REGION.
HIGH TEMPERATURES WILL BE VERY EARLY MORNING THEN A PERIOD OF
FALLING TEMPERATURES FOLLOWED BY SOME RECOVERY. SUNDAY WILL BE
QUITE COOL WITH WRAP AROUND SHOWERS POSSIBLE MAINLY CENTRAL AND
NORTH. SEASONABLE WITH A MODEST WARMING TREND THEN THROUGH MID
NEXT WEEK.

&&

.AVIATION...03/12Z
ISSUED AT 716 AM CDT THU OCT 3 2013

SCATTERED THUNDERSTORMS AROUND INITIALLY THIS MORNING...WITH
ADDITIONAL CHANCES BY THIS AFTERNOON INTO THIS EVENING. SOME MVFR
CIGS LINGERING OUT THERE WITH THE PRECIP...BUT EXPECT CIGS TO LIFT
TO VFR BY LATE MORNING AND REMAIN VFR THROUGH THE PERIOD. MORE
WIDESPREAD THUNDERSTORM ACTIVITY EXPECTED TONIGHT...THUS HAVE SOME
VCTS MENTIONS AT MOST TAF SITES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...BEERENDS
SHORT TERM...BEERENDS
LONG TERM...DONAVON
AVIATION...BEERENDS
Hazardous weather outlook, Oct 3, 4:16 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
516 AM CDT THU OCT 3 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-041030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
516 AM CDT THU OCT 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TODAY AND TONIGHT. A
FEW SEVERE STORMS ARE POSSIBLE. QUARTER SIZED HAIL AND 60 MPH
WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS POSSIBLE
BETWEEN 3 PM AND 9 PM IN AN AREA WEST OF INTERSTATE 35 AND SOUTH
OF HIGHWAY 30.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED FRIDAY
AFTERNOON NORTH OF HIGHWAY 30 THEN ACROSS THE ENTIRE AREA FRIDAY
NIGHT. GOLF BALL SIZED HAIL AND 65 MPH WINDS WILL BE THE PRIMARY
THREATS. THERE IS THE POTENTIAL FOR A FEW TORNADOES ESPECIALLY
OVER NORTH CENTRAL IOWA FRIDAY AFTERNOON AND ACROSS CENTRAL IOWA
LATE FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING THEN AGAIN
FRIDAY AFTERNOON AND EVENING.

The radar

The Des Moines radar (KDMX), 117 km away, was scanning. The volume nearest the first event began at 13:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Appanoose

When
October 3, 7:45 AM CST
Where
Appanoose County, 2.2 mi WSW of Moravia
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.870, -92.920

Lightning struck the main lodge of the Honey Creek Resort at Rathbun Lake causing structural and electrical damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472346.